HealthBoards

HealthBoards (http://www.healthboards.com/boards/)
-   Thyroid Disorders (http://www.healthboards.com/boards/thyroid-disorders/)
-   -   Could synthroid be making me dizzy? (http://www.healthboards.com/boards/thyroid-disorders/710226-could-synthroid-making-me-dizzy.html)

tigger67 08-30-2009 08:05 AM

Could synthroid be making me dizzy?
 
I'm starting to wonder if I have an iodine allergy or sensitivity. Every time lately that I take any supplements with iodine or use any products with iodine (nasal saline sprays), I immediately develop severe vertigo. I know dizziness is a symptom of low thyroid, which my levels are low, but I also wonder now if the iodine in the synthroid is also making me dizzy. I don't know if switching to armour would help. Anyone else have this problem?

javelina 08-30-2009 04:54 PM

Re: Could synthroid be making me dizzy?
 
Synthroid is pure T4, and doesn't contain iodine. Many people with an autoimmune thyroid disease find they feel sick when they suppliment iodine. Since your symptoms seem to get worse when you add iodine you are likely unable to tolerate it.

Armour or natural thyroid hormones don't contain iodine either.

This from a thyroid site:

[QUOTE]Hormone expert David Brownstein, MD, also offers caution regarding iodine.

Iodine supplementation in those that have an autoimmune thyroid problem can be akin to pouring gas over a fire. However, with hypothyroid conditions that are not autoimmune in nature, iodine-containing foods can actually help the thyroid function better.
[/QUOTE]

You could be having symptoms from your continued hypothyroid state as well. Try to get your Free T levels up to where you don't feel symptoms.

tigger67 08-31-2009 07:11 AM

Re: Could synthroid be making me dizzy?
 
I looked up the definition of Levothyroxine (T4) and it does contain iodine.

[B]Levothyroxine (T4[/B]): The relatively inactive form of thyroid hormone, with four iodine atoms. It is converted by body tissues to T3 (triiodothyronine) when needed. It makes up 80% of the thyroid hormone released by the thyroid.

http://www.csa.com/discoveryguides/thyroid/gloss.php

javelina 08-31-2009 07:55 AM

Re: Could synthroid be making me dizzy?
 
Interesting! I stand corrected. I looked it up too and you are right, there are iodine atoms in T4. I found this in an online encyclopedia:

[QUOTE]Thyroxine is produced by attaching iodine atoms to the ring structures of tyrosine molecules. Thyroxine (T4) contains four iodine atoms. Triiodothyronine (T3) is identical to T4, but it has one less iodine atom per molecule... Iodine is an essential trace element for life, the heaviest element commonly needed by living organisms, and the second-heaviest known to be used by any form of life (only tungsten, a component of a few bacterial enzymes, has a higher atomic number and atomic weight). Iodine's main role in animal biology is as constituents of the thyroid hormones, thyroxine (T4) and triiodothyronine (T3). These are made from addition condensation products of the amino acid tyrosine, and are stored prior to release in an iodine-containing protein called thyroglobulin. T4 and T3 contain four and three atoms of iodine per molecule, respectively. The thyroid gland actively absorbs iodide from the blood to make and release these hormones into the blood, actions which are regulated by a second hormone TSH from the pituitary. Thyroid hormones are phylogenetically very old molecules which are synthesized by most multicellular organisms, and which even have some effect on unicellular organisms.
[/QUOTE]

Obviously I'm no chemist, but per your question, if you are allergic to iodine, if you were I don't think you would be alive, since iodine is an "essential trace element for life"

[QUOTE]The thyroid gland actively absorbs iodide from the blood to make and release these hormones into the blood, actions which are regulated by a second hormone TSH from the pituitary. [/QUOTE]

I do know that many people with autoimmune thyroid disease can't tolerate iodine suppliments or iodine-rich foods but we all need some of it (and it is in the soils and hence the foods grown in those soils as well as added to salt so we are always getting some of it, especially in non-iodine deficient countries like the US).
I think that since the thyroid gland actively absorbs iodine and this allows it to release hormones, it might enhance or cause more autoimmune attacks to add more iodine and make the thyroid yet more active. Just my pet theory. Everything I read about autoimmune thyroid treatment calls for supplimenting the thyroid hormones to the extent where the thyroid is less active or actually inactive so as to prevent it from being an immune target.

tigger67 08-31-2009 08:14 AM

Re: Could synthroid be making me dizzy?
 
I doubt it's an allergy, but probably more the Hashimoto's thing. I guess with all the iodine we're getting from the medicine, any extra probably sends the thyroid into overdrive instead of helping.

dream77 08-31-2009 08:41 AM

Re: Could synthroid be making me dizzy?
 
Actually, I've been feeling lately that with higher dozes of synthroid like over 12.5 or 25 .. my bp seems to go low causing me to feel dizzy..
Right now my labs show a tendency of near hyperT so it is possible this is more of a hyperT symptoms for me..

tigger67 08-31-2009 08:51 AM

Re: Could synthroid be making me dizzy?
 
My bp has also gone down, but my last labs still showed me as being hypo (FT's were still pretty low). I read adrenal fatigue can also cause dizziness and low bp, so maybe check into that. I'm thinking that might be part of my problem as well.

javelina 08-31-2009 09:07 AM

Re: Could synthroid be making me dizzy?
 
Yes, definitely check your adrenal function. Autonomic dysfunction is often tied to the adrenals and falling BP or dizzyness can all be part of this. I've got something called POTS (postural orthostatic tachycardia syndrome) and my cortisol levels tend to be high. I believe that when our thyroid is under-producing our adrenals kick into high gear putting out the stress hormone cortisol to try to compensate. This causes all kinds of problems.

confusa 09-16-2009 03:27 PM

Re: Could synthroid be making me dizzy?
 
i started having a strange dizzy, tilted, feeling. it is not very easy to explain at all. i know after i had my baby and i was told i had hypothyroidism. truthfully i felt better before i started all that medicine...and then i was told that i NEEDED anti depressants for the anxiety...so i hit rock bottom and found an amazing doctor that put me on natural thyroid med. all along my body was nOT converting t4 to t3. so i wonder if it was permanent damage. there is so much more. but i wanted to let you know that i can relate. it is hard to be a mom with all these symptoms.

earthview 09-20-2009 05:20 PM

Re: Could synthroid be making me dizzy?
 
One thing to have checked out for the dizziness/tilting feeling is something called Meniere's or hydrops. It is an autoimmune disease that can be quite debilitating. Salt (sodium chloride containing products) is the main thing that can set it off, sweets too... and there are others. It's an inner ear thing where the chemistry balance gets off. A good ENT can figure out if it's the problem, and offer a bit of help... though usually you will need to slowly adjust to a compromised balance system. It takes a while, but the body does adapt over time -- for most people. There are some that become very debilitated from it.


All times are GMT -7. The time now is 07:44 AM.